Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

July 29, 2016Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2016, 5:08 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 5:08 PM MDT (23:08 UTC)
Expired
Jul 29, 2016, 5:45 PM MDT
In force
37 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:27 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS55 KCYS 292308
SVRCYS
NEC123-157-292345-
/O.NEW.KCYS.SV.W.0147.160729T2308Z-160729T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
508 PM MDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 508 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MINATARE...OR 12 MILES EAST OF SCOTTSBLUFF...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAYARD...MINATARE...MOOMAWS CORNER...SOUTH BAYARD JUNCTION...THE
  INTERSECTION OF HIGHWAY 385 AND L62...MELBETA AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4175 10356 4192 10349 4185 10310 4168 10321
TIME...MOT...LOC 2308Z 287DEG 27KT 4181 10342 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
1 follow-up statement
808 
WWUS55 KCYS 292339
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
539 PM MDT FRI JUL 29 2016

NEC123-157-292348-
/O.EXP.KCYS.SV.W.0147.000000T0000Z-160729T2345Z/
MORRILL NE-SCOTTS BLUFF NE-
539 PM MDT FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORRILL AND
SOUTHEASTERN SCOTTS BLUFF COUNTIES WILL EXPIRE AT 545 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
THE PANHANDLE OF NEBRASKA.

LAT...LON 4175 10356 4192 10349 4185 10310 4168 10321
TIME...MOT...LOC 2337Z 287DEG 27KT 4181 10342 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:07 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 29, 12:07 PM MDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1207 PM MDT FRI JUL 29 2016

.UPDATE...
Issued at 1145 AM MDT Fri Jul 29 2016

Low-level cumulus field is expanding rapidly in both coverage, and
vertical extent over the Laramie Range. The overall environment is
already quite favorable for severe thunderstorm development, w/the
latest SPC Mesoscale Analysis showing steepening low/mid-lvl lapse
rates and resultant MUCAPES over 2000 J/kg with minimal CIN. Moist
boundary layer in place along/east of the Laramie Range with upper
50s dewpoints currently observed at KCYS, and effective bulk shear
is more than sufficient for supercells at 40 kts. This combined w/
excellent low-level convergence will more than likely support more
widespread activity as we head into the afternoon. Agree with HRRR
solutions showing robust convection along a Cheyenne to Torrington
line at 22z. Introduced likely PoPs over much of southeast WY this
afternoon. All other aspects of the forecast are in good shape.

&&

.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Jul 29 2016

Today...Still believe we will see some fog develop during the late
night and early morning hours based on current and projected
temperature and dewpoint spreads, especially once some residual low
and middle clouds dissipate with the passing showers across far
southeast Wyoming and the southern Nebraska panhandle.

Agree with the Storm Prediction Center outlook of marginal risk
along and east of a Douglas to Laramie line this afternoon and
evening based on the events of the past few days, as well as the
proximity of a low and mid level theta-e ridge axis of instability
residing north to south across far southeast Wyoming and the
Nebraska Panhandle. Low level convergence along the Laramie Range
expected to help ignite isolated to widely scattered coverage of
thunderstorms this afternoon, and with projected CAPES of 1000 to
2000 J/kg and wind shear in excess of 40 knots, expect isolated
strong to severe storms to develop in the marginal risk area, most
likely south of a Cheyenne to Alliance line where instability will
be maximized. Guidance maximums close and will follow these.

Tonight...Storms expected to decrease in coverage and intensity this
evening with the loss of daytime heating with more late night fog
developing across parts of western Nebraska based on projected
boundary layer progs.

Saturday...With less low and mid level moisture availability and
warmer temperatures at mid levels of the atmosphere, expect less
coverage of afternoon and evening thunderstorms along with warmer
temperatures at NAM and GFS guidance temperatures suggest.

Saturday night...A quieter night with minimal chance of showers and
thunderstorms due to lack of forcing mechanisms and lift. Boundary
layer progs suggest late night fog possible from Chadron to Sidney.

Sunday...A weak shortwave progged to move across northern Colorado
will combine with adequate mid level moisture to produce isolated
afternoon and evening thunderstorms, with limited coverage due to
relatively warm temperatures aloft near 16 Celsius. Warming trend
continues per thicknesses and warming temperatures aloft and have
compromised between the NAM and GFS MOS maximum temperatures.

.LONG TERM...(Sunday night through Thursday)
Issued at 330 AM MDT Fri Jul 29 2016

There is general consensus with the 00Z medium range models progging
the subtropical upper high center to shift east from the Four Corners
to the south central Great Plains by midweek. The flow aloft will
become southwest, opening the door for some monsoonal moisture.
However, diurnal convective coverage will be isolated to widely
scattered at best and confined to the higher terrain and portions
of the plains. The ECMWF continues its wetter trend compared to
the GFS, and compromised. Monday and Tuesday will be warmer than
average with highs in the 80s to mid 90s. A rather potent upper
trough will track east along the northern tier CONUS Wednesday
which will push a cool front through the CWA. The flow aloft will
be more westerly which will cut off the monsoonal moisture.
Temperatures will moderate back to normal values for early August
with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1145 AM MDT Fri Jul 29 2016

Mostly vfr conditions through the taf period. Scattered
thunderstorms will develop along the Laramie Range over the next
few hours and move southeast. Included vcts at most sites through
the early evening. The best chance of mvfr/vfr vis in heavy rain
will be at CYS. Winds will generally be below 20 kts, except in
the vicinity of tstms.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Fri Jul 29 2016

Lowering afternoon humidities through the weekend, and with winds
and gusts slowly increasing each day, concerns will increase
especially by Sunday along and west of Interstate 25.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...CLH
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...ZF
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 29, 12:12 PM MDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1212 PM MDT FRI JUL 29 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
301815-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1212 PM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. THE
BEST CHANCE WILL BE ALONG AND EAST OF THE LARAMIE RANGE...TO THE
SOUTH OF A WHEATLAND TO TORRINGTON LINE DURING THE MID TO LATE
AFTERNOON. A FEW STRONG TO SEVERE STORMS ARE EXPECTED...WITH LARGE
HAIL...DAMAGING WINDS...AND TORRENTIAL RAINFALL THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH
DAY THROUGH EARLY NEXT WEEK. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE OVER PORTIONS OF WESTERN NEBRASKA SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-301815-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1212 PM MDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH
EARLY NEXT WEEK. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

HAMMER

In the hours before

Local storm report, Jul 29, 4:32 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 W CHEYENNE            41.15N 104.87W
07/29/2016  M2.75 INCH       LARAMIE            WY   EMERGENCY MNGR

&&

DDEAL
Special weather statement, Jul 29, 4:37 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT FRI JUL 29 2016

NEZ019-WYZ108-292300-
SCOTTS BLUFF NE-GOSHEN COUNTY WY-
437 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF AND
SOUTHEASTERN GOSHEN COUNTIES UNTIL 500 PM MDT...

AT 436 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTLEY...OR 13 MILES SOUTH OF TORRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRILL...LYMAN...HUBBARD HILL...HUNTLEY AND STEGALL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN WYOMING. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4178 10420 4193 10422 4199 10383 4176 10380
TIME...MOT...LOC 2236Z 265DEG 20KT 4188 10411

MAZUR
Local storm report, Jul 29, 4:44 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             23 W CHEYENNE           41.14N 105.23W
07/29/2016  M1.25 INCH       LARAMIE            WY   CO-OP OBSERVER

&&

DDEAL
Local storm report, Jul 29, 4:48 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             23 W CHEYENNE           41.14N 105.23W
07/29/2016  M1.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL
Local storm report, Jul 29, 4:50 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             CHEYENNE                41.15N 104.79W
07/29/2016  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Jul 29, 5:01 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT FRI JUL 29 2016

WYZ101-102-292345-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
501 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 545 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DULL CENTER...OR 33 MILES SOUTHEAST OF WRIGHT...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES.

LAT...LON 4341 10524 4347 10506 4323 10479 4312 10513
TIME...MOT...LOC 2301Z 264DEG 17KT 4339 10506

MAZUR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:17 PM MDTSpecial Weather StatementCYSBox Butte28 min
Jul 29, 2:24 PM MDTSpecial Weather StatementCYSSioux51 min
Jul 29, 2:32 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff43 min
Jul 29, 2:42 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill48 min
Jul 29, 3:12 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff48 min
Jul 29, 3:13 PM MDTSevere Thunderstorm WarningCYSKimball47 min
Jul 29, 3:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill51 min
Jul 29, 3:33 PM MDTSevere Thunderstorm WarningCYSBanner27 min
Jul 29, 3:50 PM MDTSpecial Weather StatementCYSDawes40 min
Jul 29, 3:58 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff32 min
Jul 29, 4:22 PM MDTSpecial Weather StatementCYSMorrill38 min
Jul 29, 4:28 PM MDTSevere Thunderstorm WarningCYSMorrill47 min
Jul 29, 4:37 PM MDTSpecial Weather StatementCYSScotts Bluff23 min
Jul 29, 5:09 PM MDTTornado WarningCYSCheyenne, Morrill36 min
Jul 29, 5:19 PM MDTSpecial Weather StatementCYSScotts Bluff26 min
Jul 29, 5:42 PM MDTTornado WarningCYSCheyenne, Morrill34 min
Jul 29, 5:59 PM MDTSevere Thunderstorm WarningCYSDawes46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.